Case Study: Rare Keratoacanthoma and Presence of HPV39
Posted: Thursday, August 1, 2019
A case report published in Dermatology and Therapy features perhaps the first documented case of a rare skin disease—generalized eruptive keratoacanthoma of Grzybowski (GEKA)—associated with human papillomavirus (HPV) 39. The actual role of HPV39 in the pathophysiology of this skin disease warrants further study, concluded Adèle De Masson, MD, of the Hospital Saint-Louis and Paris Diderot University, and colleagues. In addition, the retinoid acitretin plus surgical removal of the larger lesions was effective treatment for this patient.
“Interestingly, no genetic alteration was found in our patient’s tumor, which may explain its benign course,” the authors observed.
The patient, an 80-year-old woman, first reported the sudden appearance of hundreds of 1-mm to 3-mm scaly papules on her legs, arms, and trunk. A few days after she reported the marks, a few of the lesions had grown into large crateriform tumors. The patient had no familial medical history but did have a personal history of hypertension, depression, and sun exposure. She had been treated unsuccessfully for the lesions with antihistamines, topical corticosteroids, and 20 sessions of phototherapy.
Polymerase chain reaction using degenerate primers and then Sanger sequencing revealed molecular detection of HPV on skin samples from the patient. As a result, the authors discovered a single α-HPV—HPV39. After the investigators conducted a lesion skin biopsy, they did not identify any gene alterations usually found in cases of squamous cell carcinoma (NOTCH1, NOTCH2, CDKN2A, TP53). The authors noted that the lack of such genetic alterations suggests that keratoacanthomas and squamous cell carcinoma may have distinct pathogenetic mechanisms.
The patient’s skins lesions were surgically removed, and she began a regimen of 0.5 mg of oral acitretin daily. The treatment resulted in a decrease in pruritus and the disappearance of numerous lesions. No new keratoacanthomas appeared after treatment.
Disclosure: The authors reported no conflicts of interest.